Winter Storm, Eastern Uinta Mountains
- When
- April 9, 12:00 AM MST to April 10, 6:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A vigorous upper level storm system produced widespread snowfall amounts around one foot.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A vigorous upper level storm system produced widespread snowfall amounts around one foot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 2:23 PM MST, 9 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 323 PM MDT THU APR 8 2004 .SHORT TERM (TONIGHT-FRIDAY NIGHT)...THE CLOSED LOW IN NEW MEXICO IS BEING KICKED EAST AND WILL BECOME A NON-PLAYER AFTER THIS EVENING. MEANWHILE THE KICKER DISTURBANCE IS MOVING IN FROM THE NW. SPOTTERS THIS AFTERNOON HAVE REPORTED SMALL HAIL WITH STORMS IN NE UTAH AND AN UNCONFIRMED FUNNEL CLOUD OVER THE UNCOMPAHGRE PLATEAU. MODELS IN GOOD AGREEMENT AND THE MESOETA GENERALLY FOLLOWED IN THE SHORT-TERM. TONIGHT...WIDESPREAD RAINFALL ACROSS SW COLORADO WILL DIMINISH THIS EVENING AS THE TROUGH MOVES ONTO THE PLAINS. THERE IS ONE GOOD LINE OF STORMS THAT MAY STILL REACH UP TO PAGOSA SPRINGS-DURANGO. ELSEWHERE...THE TROUGH IN NW FLOW WILL PRODUCE WIDESPREAD SHOWERS AND EVENING THUNDERSTORMS. TEMPERATURES WILL BE A FEW DEGREES COOLER THAN LAST NIGHT. FRIDAY AND FRIDAY NIGHT...SEASONALLY DEEP MOISTURE AND MARGINAL INSTABILITY CONTINUE ACROSS THE COLORADO BUT DIMINISHES SOMEWHAT IN EASTERN UTAH. IN THE AFTERNOON AN OPEN WAVE AND ITS ASSOCIATED COLD FRONT DROPS IN FROM THE NORTH BRINGING A A SNOW LEVEL LOWERING TO 5000 FEET BY SUNDAY MORNING. THE NW FLOW WITH FRONTAL PASSAGE QUICKLY TURNS TO OROGRAPHICALLY UNFAVORABLE NE. BUT WITH GOOD DYNAMICS IN THE CORE OF THE SYSTEM POPS WILL AGAIN BE WIDESPREAD ALONG THE CONTINENTAL DIVIDE...DECREASING TOWARDS THE SOUTH AND EAST. AS THE FRONT PUSHES GUSTY WINDS WILL ACCOMPANY THE FRONTAL PASSAGE THROUGH THE NIGHT. RAMEY .LONG TERM (SATURDAY THROUGH THURSDAY)...COOL AND UNSETTLED WEATHER EXPECTED THROUGH SUNDAY THEN DRIER AND MUCH WARMER CONDITIONS WILL OCCUR THROUGH THE MIDDLE OF NEXT WEEK. SATURDAY...SHORTWAVE ENERGY WILL ROTATE SOUTH ACROSS THE FORECAST AREA FOLLOWED BY COOLER TEMPERATURES. THE BEST CHANCE OF PRECIP WILL OCCUR SOUTHWEST COLORADO AND ALONG THE DIVIDE WHERE THE DEEPEST MOISTURE AND INSTABILITY WILL EXIST. ETA INDICATES H7 LOW WRAPPING UP OVER SW COLO AROUND 18Z/SAT. SHOULD THIS OCCUR...A NARROW BAROCLINIC PRECIP ZONE WILL DEVELOP TO THE EAST OF THIS CYCLONIC CIRCULATION...POTENTIALLY BRINGING LOCALLY HEAVY SNOW TO PORTIONS OF THE SAN JUAN MTNS. THE COLD FRONT WILL BE THROUGH THE ENTIRE AREA BY AFTERNOON WITH A MODERATE NORTH-NORTHEAST FLOW DEVELOPING BEHIND THE FRONT. LOCALLY WINDY CONDITIONS WILL OCCUR ESPECIALLY IN SOUTHEAST UTAH. SUNDAY...DEEP NORTHERLY FLOW WILL PERSIST WITHIN COOL UNSTABLE AIR MASS. NOT AN ABUNDANT AMOUNT OF MOISTURE TO WORK WITH BUT WITH JET ENERGY DIVING DOWN BACKSIDE OF STRENGTHENING NORTHERN PLAINS TROUGH...ENOUGH MOISTURE PRESENT TO GENERATE SCATTERED SHOWERS. SHOWERS WILL BE MORE NUMEROUS IN THE WESTERN COLORADO MOUNTAINS ALONG THE DIVIDE. SNOW ACCUMULATIONS WILL VARY DEPENDING ON STRENGTH OF CONVECTION BUT DO NOT EXPECT WIDESPREAD SIGNIFICANT SNOWFALL. TEMPERATURES WILL REMAIN BELOW NORMAL WITH H7 TEMPS RUNNING -3C TO -7C IN THE AFTERNOON. MONDAY THROUGH WEDNESDAY...PRECIP WILL END BY MONDAY AS SHARP WEST COAST RIDGE OF HIGH PRESSURE APPROACHES THE GREAT BASIN BY TUESDAY. THE RIDGE WILL CONTINUE TO MIGRATE EAST ACROSS THE AREA WEDNESDAY RESULTING IN A WARMING TREND AND DRY WEATHER. THURSDAY...PACIFIC TROUGH WILL ENTER THE WEST COAST ALLOWING RIDGE TO SHIFT EAST OF THE AREA. STRENGTHENING SOUTHWEST FLOW CAN BE EXPECTED ACROSS ERN UTAH/WRN COLO WITH AN INCREASE IN CLOUDS. IT WILL CONTINUE TO REMAIN DRY AT THIS TIME. DJN.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JOE/DJN
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
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392695.